Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 56, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 8, 2023, 7:55 PM MDT for Kit Carson County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2023, 7:55 PM MDT (01:55 UTC)
- Expired
- Aug 8, 2023, 8:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
The text
As transmitted.
066
WFUS53 KGLD 090155
TORGLD
COC063-090300-
/O.NEW.KGLD.TO.W.0056.230809T0155Z-230809T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
755 PM MDT Tue Aug 8 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Kit Carson County in east central Colorado...
* Until 900 PM MDT.
* At 755 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Burlington, moving southeast at 20
mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 433 and 450.
Highway 385 between mile markers 182 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3949 10252 3957 10226 3957 10223 3941 10205
3933 10205 3931 10208 3920 10231
TIME...MOT...LOC 0155Z 319DEG 16KT 3947 10233
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Lundquist3 follow-up statements
166
WWUS53 KGLD 090202
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
802 PM MDT Tue Aug 8 2023
COC063-090300-
/O.CON.KGLD.TO.W.0056.000000T0000Z-230809T0300Z/
Kit Carson CO-
802 PM MDT Tue Aug 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN KIT CARSON COUNTY...
At 801 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Burlington, moving southeast at 20 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 436 and 450.
Highway 385 between mile markers 183 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3951 10245 3957 10226 3957 10223 3941 10205
3933 10205 3931 10208 3922 10227
TIME...MOT...LOC 0201Z 311DEG 16KT 3946 10229
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Lundquist037
WWUS53 KGLD 090220
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
820 PM MDT Tue Aug 8 2023
COC063-090300-
/O.CON.KGLD.TO.W.0056.000000T0000Z-230809T0300Z/
Kit Carson CO-
820 PM MDT Tue Aug 8 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN KIT CARSON COUNTY...
At 820 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Burlington, moving southeast at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 442 and 450.
Highway 385 between mile markers 190 and 204, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3945 10241 3954 10228 3953 10219 3941 10205
3933 10205 3931 10208 3930 10218 3936 10236
TIME...MOT...LOC 0220Z 299DEG 12KT 3943 10221
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Lundquist908
WWUS53 KGLD 090230 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
830 PM MDT Tue Aug 8 2023
COC063-090240-
/O.CAN.KGLD.TO.W.0056.000000T0000Z-230809T0300Z/
Kit Carson CO-
830 PM MDT Tue Aug 8 2023
...THE TORNADO WARNING FOR NORTHEASTERN KIT CARSON COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Kit Carson County.
LAT...LON 3945 10241 3954 10228 3953 10219 3941 10205
3933 10205 3931 10208 3930 10218 3936 10236
TIME...MOT...LOC 0229Z 319DEG 16KT 3940 10217
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 8, 5:00 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 8, 5:00 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Tue Aug 8 2023
.SHORT TERM...(This evening through Friday)
Issued at 115 PM MDT Tue Aug 8 2023
Shortwave trough evident on water vapor is traversing the Northern
Rockies this afternoon and will move across the forecast area
tonight. Thunderstorms are expected to initiate in southeast
Wyoming and northeast Colorado by late this afternoon and move
through areas north of Interstate 70 this evening and into the
overnight hours. The environment will be characterized by
instability of up to 3000 j/kg and deep layer shear of 40-50 kts,
the former slightly better compared to yesterday but the latter a
bit lower. These parameters are more than sufficient for another
round of thunderstorms with embedded supercells capable of
producing large hail, damaging winds and perhaps a few tornadoes.
Storms should merge into a cluster as they move into eastern
portions of the area later tonight with more or less the same
hazards, finally exiting the area to the east late tonight. In
addition to the severe hazards, some flash flooding will be
possible, mainly in areas that saw heavy rain last night where
soils are likely still saturated. However, not seeing any signals
in the models of a more widespread flooding threat. Finally,
patchy fog may develop in the wake of the storms around sunrise
Wednesday morning. Low temperatures will be in the 50s and 60s.
For Wednesday, there is a slight chance that some showers will
linger in eastern areas in the morning. Otherwise, the upper ridge
will build over the area from the Rockies resulting in dry
conditions. Temperatures will be similar to today with highs in
the upper 70s to lower 80s. Low temperatures Wednesday night will
be in the mid 50s to around 60.
On Thursday and Friday, the upper ridge will flatten with a weak zonal
flow across the plains. However, the ridge appears that it will
be close enough so the the main storm track will remain well north
of the area. As a result, there will be only low chances of
isolated afternoon and evening showers and thunderstorms. SPC has
only a general outlook with no severe storms expected either day
at this time. Temperatures will be warming up under the ridge,
with highs in the lower 90s on Thursday and low to mid 90s on
Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 115 PM MDT Tue Aug 8 2023
The upper ridge is forecast to slowly migrate from the Southern
Plains early in the period to the Desert Southwest late in the
period. As a result, the upper flow over the Central Plains will
gradually transition from zonal to northwest. This should
translate to a return to daily storm chances associated with
shortwaves rotating around the ridge. However, there is some
question over available moisture/instability for Sunday and Monday
as some models show drier air moving in from the north. There is
better moisture available by Tuesday with return flow in the lower
levels. Deep layer shear values appear to be limited to 30 kts or
less each day of this period, probably due to the weak flow aloft
under the ridge. This would limit the potential for severe storms
during the long term period. Overall, precipitation chances look
to be near or slightly below normal for the period. Temperatures
change little from day to day, with highs ranging from the upper
80s to lower 90s, which is near normal for mid August.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Aug 8 2023
GLD: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the GLD terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. Confidence in fog/stratus development is
below average. VFR conditions will prevail thereafter.. through
the remainder of the TAF period. Breezy (15-25 knot) SSE winds
this afternoon will back to the ESE this evening. Winds may become
variable for a period of time overnight.. shifting to the N-NNW
at 10-15 knots after sunrise Wed morning.
MCK: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the MCK terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. While confidence in fog/stratus
development is (overall) below average, dense fog was observed at
the MCK terminal this morning.. and confidence is relatively
higher at the MCK terminal (versus GLD). VFR conditions will
prevail thereafter.. through the remainder of the TAF period.
Breezy (15-25 knot) SSE winds this afternoon will back to the ESE
this evening. Winds may become variable for a period of time
overnight.. shifting to the N-NNW at 10-15 knots after sunrise Wed
morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for KSZ001>004-
013>016-027>029-041-042.
CO...NONE.
NE...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...VincentHazardous weather outlook, Aug 8, 6:15 PM MDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 615 PM MDT Tue Aug 8 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 615 PM MDT Tue Aug 8 2023 /715 PM CDT Tue Aug 8 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch is in effect for portions of the area until 10 PM MDT / 11 PM CDT this evening, mainly west and north of Colby, Kansas. A Flood Watch remains in effect this evening for portions of southwest Nebraska and northwest Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... For Friday on into next Tuesday, mainly afternoon and evening thunderstorms are expected across the Tri State region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. We appreciate your reports! Vincent
In the hours before
Local storm report, Aug 8, 7:23 PM MDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tornado 8 W Idalia 39.68N 102.45W
08/08/2023 Yuma CO Storm Chaser
Chaser sent video of ongoing tornado that
was dissipated as of 7:13 PM. Video observed
from Roads T and 8. Time and location
estimated via radar.
&&
KMKLocal storm report, Aug 8, 7:30 PM MDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
730 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Tornado 8 SSW Idalia 39.60N 102.37W
08/08/2023 Yuma CO Public
Chaser reported ongoing stovepipe tornado.
Chaser was located 21 miles NW of
Burlington. Location of report based on
radar.
&&
KMKSpecial weather statement, Aug 8, 7:31 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM MDT Tue Aug 8 2023
COZ092-090145-
Cheyenne County CO-
731 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of northwestern
Cheyenne County in east central Colorado through 745 PM MDT...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Boyero, or 29 miles south of Flagler, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
A Tornado Warning is in effect for Southwest Cheyenne county.
This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado, including the following
locations... Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3893 10316 3899 10296 3884 10292 3882 10316
TIME...MOT...LOC 0130Z 252DEG 17KT 3886 10311
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KAKLocal storm report, Aug 8, 7:38 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
738 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tornado 8 SW Idalia 39.61N 102.40W
08/08/2023 Yuma CO Storm Chaser
Partially condensed cone tornado now rain
wrapped. Location estimated via radar.
Chaser was 11 miles SW of Idalia.
&&
KMKLocal storm report, Aug 8, 7:39 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
739 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 4 NE Yuma 40.16N 102.67W
08/08/2023 E1.75 inch Yuma CO Public
Delayed report via social media.
&&
KMKLocal storm report, Aug 8, 7:49 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
749 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Hail 8 WSW Idalia 39.66N 102.44W
08/08/2023 M5.00 inch Yuma CO Storm Chaser
Hail measured at 5.25 inches fell on Hwy 36.
Time and location estimated.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:10 PM MDT | Tornado Warning | GLD | Yuma | 35 min |
| Aug 8, 6:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 23 min |
| Aug 8, 6:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 84 min |
| Aug 8, 6:33 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 27 min |
| Aug 8, 6:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Aug 8, 6:59 PM MDT | Tornado Warning | GLD | Yuma | 61 min |
| Aug 8, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 78 min |
| Aug 8, 7:20 PM MDT | Tornado Warning | GLD | Kit Carson | 40 min |
| Aug 8, 7:26 PM MDT | Tornado Warning | GLD | Cheyenne | 38 min |
| Aug 8, 7:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 8, 8:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Aug 8, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Aug 8, 9:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 57 min |
| Aug 8, 9:37 PM MDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Aug 8, 9:49 PM MDT | Areal Flood Warning | GLD | Kit Carson | 8 hr |
| Aug 8, 10:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| Aug 8, 10:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| Aug 8, 10:27 PM MDT | Tornado Warning | GLD | Cheyenne | 33 min |
| Aug 8, 10:56 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 8, 11:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Aug 8, 11:22 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 8, 11:40 PM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 8, 11:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Aug 9, 12:01 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 9, 12:12 AM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Aug 9, 12:14 AM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Aug 9, 12:25 AM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 9, 6:40 AM MDT | Dense Fog Advisory | GLD | Kit Carson, Yuma | 3 hr |
| Aug 9, 8:23 AM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.